Thunderstorm Wind, Yell
- When
- March 10, 6:10 PM CST
- Where
- Yell County, Chickalah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -93.280
A few power poles were blown down.
There was a swath of large hail from around Fort Smith (Sebastian County) to just south of Little Rock (Pulaski County) to Monticello (Drew County) during the afternoon and evening of 3/10/2018. Another cold front dropped southward through Arkansas on March 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
There was a swath of large hail from around Fort Smith (Sebastian County) to just south of Little Rock (Pulaski County) to Monticello (Drew County) during the afternoon and evening of 3/10/2018.
Another cold front dropped southward through Arkansas on March 10th. During the late afternoon, scattered strong to severe thunderstorms mushroomed along the Arkansas River. Reports of hail poured into the National Weather Service between 400 pm and 800 pm CST. Initially, stones were as large as golf balls and hen eggs.
As storms progressed into southeast Arkansas (mostly after 800 pm CST), hail got even bigger. Stones reached baseball to almost softball size at White Hall and Pine Bluff (both in Jefferson County).
Hail damage was extensive, especially where the largest stones were observed in Jefferson County. Car windows were busted out, automobile bodies were dented (beyond repair in many cases), and roofs of homes and businesses were pelted. Damage will undoubtedly be in the millions of dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 10, 3:01 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 301 PM CST Sat Mar 10 2018 .SHORT TERM...Today Through Monday The main concern for the short term is obviously the chance for severe weather this evening and overnight. Regional radar imagery shows some convection has initiated in western Arkansas and back into eastern Oklahoma this afternoon. The Arkansas convection is likely aided by orographic lift as low level flow is perpendicular to the Ouachitas, while the Oklahoma convection has sprouted up on the leading edge of upper height falls and low level moisture flux. This is also colocated with the steepest model forecast mid-level lapse rates. With time the OK convection will propagate east-southeastward through Arkansas, generally paralleling the I-40 corridor to the south to the Little Rock metro, and further southeast towards Pine Bluff, etc. Storms should be more isolated in nature early on, but will coalesce into a linear storm mode as convection spreads southeast through the evening and overnight hours. Initially the threat is expected to be large hail, primarily for areas in SPC's slight risk area in Arkansas west of Russellville or thereabouts. Sufficient CAPE through the hail growth region coupled with strong mid-level lapse rates will support severe sized hail. As the evening wears on and storms transitions to a more linear mode, the wind threat will become more prominent. The tornado threat for this event is pretty low, albeit it not zero. High-res CAMs suggest that convection/rainfall will clear out of the forecast area pretty quickly late tonight. However other models hold on to precip chances through mid-Sunday morning as the upper low driving this system swings through southern Missouri and northeast Arkansas. Trended more towards that solution but would not be surprised to see very little rain after about 3am-5am Sunday morning. Rather tranquil weather will round out the short term after rainfall clears the area Sunday morning. && .LONG TERM...Monday Night Through Saturday At the beginning of the period, longwave pattern will still be fairly amplified with a cutoff low centered over the northern Great Lakes region and a ridge centered over the western conus. At the surface, cool high pressure will be predominant, with northerly winds keeping temperatures below seasonal averages. Mid to late week, the upper flow will become more zonal. At the surface, a Pacific cold front will approach the region. Rain chances will return to the forecast by Friday as the front slows down, upper flow gradually shifts to the southwest, and several upper level impulses move through and interact with the boundary. Temperatures will warm back above average as the surface flow shifts around to the south late in the week. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 67 47 58 34 / 20 60 40 10 Camden AR 75 55 66 39 / 50 70 20 0 Harrison AR 69 43 51 31 / 10 40 20 10 Hot Springs AR 73 52 63 38 / 50 80 20 0 Little Rock AR 73 51 63 37 / 50 80 30 0 Monticello AR 73 55 64 38 / 50 80 20 10 Mount Ida AR 73 50 61 36 / 50 80 20 0 Mountain Home AR 63 43 53 32 / 10 30 30 10 Newport AR 63 47 58 35 / 20 50 40 10 Pine Bluff AR 71 53 63 38 / 50 80 20 10 Russellville AR 74 51 61 36 / 40 80 20 0 Searcy AR 71 48 60 35 / 30 80 30 10 Stuttgart AR 70 52 61 37 / 50 80 30 10 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...DALTON / Long Term...57
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 334 PM CST Sat Mar 10 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111100- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 334 PM CST Sat Mar 10 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Rest of This Afternoon and Tonight Isolated strong to severe storms are possible through the overnight hours, primarily over central and southern Arkansas. The main threats will be strong winds and damaging hail. Locally heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Sunday Through Friday Subfreezing temperatures are in the forecast, mainly across northern and west-central Arkansas the first half of next week. Sheltered valley areas will be most susceptible to seeing a freeze. .Spotter Information Statement... Spotter activation may be needed this evening. Severe storm reports are requested. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 44
Special Weather Statement
National Weather Service Little Rock AR
442 PM CST SAT MAR 10 2018
ARZ065-102315-
Desha AR-
442 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DESHA COUNTY UNTIL 515 PM
CST...
At 442 PM CST, Doppler radar was tracking a strong thunderstorm near
Lucca Landing, or near Rohwer, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rohwer... Lucca Landing...
Jersey Point... Kelso...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
southeastern Arkansas.
LAT...LON 3378 9099 3376 9103 3378 9113 3373 9115
3371 9112 3371 9106 3368 9103 3366 9110
3371 9116 3369 9123 3366 9122 3365 9118
3365 9124 3383 9133 3390 9104 3386 9107
3384 9107 3381 9104 3379 9099
TIME...MOT...LOC 2242Z 262DEG 15KT 3376 9117
62Special Weather Statement
National Weather Service Little Rock AR
459 PM CST SAT MAR 10 2018
ARZ022-030-038-102330-
Pope AR-Yell AR-Logan AR-
459 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...NORTHEASTERN
YELL AND SOUTHWESTERN POPE COUNTIES UNTIL 530 PM CST...
At 459 PM CST, Doppler radar was tracking a strong thunderstorm near
Mosley, or 7 miles north of Danville, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville... Dardanelle...
Pottsville... Lake Dardanelle State Park...
Lake Dardanelle... Petit Jean River WMA...
Mt Nebo State Park... Mosley...
Belleville... Ranger...
Mt George... Delaware...
Chickalah... Centerville...
Spring Lake Campground...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
western and central Arkansas.
LAT...LON 3511 9351 3534 9335 3534 9334 3523 9305
3503 9312
TIME...MOT...LOC 2259Z 230DEG 11KT 3515 9335
62Special Weather Statement National Weather Service Little Rock AR 510 PM CST SAT MAR 10 2018 ARZ031-032-039-102345- Perry AR-Faulkner AR-Conway AR- 510 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHEASTERN CONWAY AND CENTRAL FAULKNER COUNTIES UNTIL 545 PM CST... At 510 PM CST, Doppler radar was tracking a strong thunderstorm over Toad Suck, or near Conway, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Conway... Greenbrier... Vilonia... Wooster... Oppelo... Twin Groves... Menifee... Mallet Town... Pickles Gap... Springhill... Toad Suck... Hill Creek... Springfield... Plumerville... Holland... Hamlet... Martinville... Mt Olive in Conway County... New Dixie... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CST for central Arkansas. LAT...LON 3500 9250 3507 9279 3536 9244 3509 9217 TIME...MOT...LOC 2310Z 241DEG 22KT 3508 9255 62
Special Weather Statement
National Weather Service Little Rock AR
512 PM CST SAT MAR 10 2018
ARZ021-102345-
Johnson AR-
512 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY UNTIL 545
PM CST...
At 512 PM CST, Doppler radar was tracking a strong thunderstorm near
Hartman, or 9 miles east of Ozark, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Lamar...
Hartman... Hoyt...
Woodland... Hinkle...
Spadra... Coal Hill...
New Spadra... Harmony...
Ozone... Union City...
Hunt... Hillcrest in Johnson County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
western Arkansas.
LAT...LON 3558 9370 3571 9345 3547 9331 3538 9361
3538 9364 3541 9367 3539 9368 3538 9369
3538 9370 3540 9371
TIME...MOT...LOC 2312Z 244DEG 13KT 3549 9366
62Special Weather Statement National Weather Service Little Rock AR 536 PM CST SAT MAR 10 2018 ARZ013-014-023-110000- Searcy-Stone-Van Buren- 536 PM CST SAT MAR 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STONE... SOUTHEASTERN SEARCY AND NORTHERN VAN BUREN COUNTIES... At 536 PM CST, a strong thunderstorm was located over Woolum, or 13 miles south of Marshall, moving east at 15 mph. Pea size hail is possible with this storm. Locations impacted include... Clinton, Kay, Elba, Woolum, Imo, Rocky Hill, Old Lexington, Elberta, Watts, Leslie, Alread, Oxley, Rupert, Chimes, Flag, Arlberg, Dennard, Botkinburg and Crabtree. LAT...LON 3561 9272 3580 9276 3587 9240 3561 9236 TIME...MOT...LOC 2336Z 263DEG 14KT 3572 9265 Cross
The Western Arkansas radar (KSRX), 99 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
25 hail, 2 thunderstorm wind. Local standard time, as filed.
A few power poles were blown down.
A large tree was blown down, blocking the intersection of Highway 9 and Highway 300.
Large hail of around 2 inches in diameter fell near Terry, breaking windshields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742423, 742424, 742425, 742426, 744296, 742427, 742428, 742429, 742430, 742431, 742432, 742433, 742434, 742435, 744297, 742436, 742437, 742438, 742441, 742440, 742439, 744298, 744294, 742442, 742443, 742444, 742445.